Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 132, NWS Austin/San Antonio, TX

June 15, 2004DeWitt County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 15, 2004, 5:08 PM CDT for DeWitt County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 5:08 PM CDT (22:08 UTC)
Expired
Jun 15, 2004, 6:00 PM CDT
In force
52 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County DeWitt County, TX

The radar

The Austin/San Antonio radar (KEWX), 90 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1984 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WUUS54 KEWX 152208
SVRSAT
TXC123-152300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
504 PM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  DEWITT

* UNTIL 600 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS DEVELOPING SOUTH OVER DEWITT COUNTY FROM THE
  NORTH.  THUNDERSTORMS WERE MOVING SOUTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE YORKTOWN AND CUERO.

THUNDERSTORMS WERE MOVING SOUTH AT 20 MPH OVER DEWITT COUNTY.
STRONG WINDS...SOME HAIL...FREQUENT LIGHTNING...AND BRIEF
PERIODS OF HEAVY RAIN ARE EXPECTED WITH THESE THUNDERSTORMS
OVER PARTS OF DEWITT COUNTY FOR THE NEXT HOUR.  IN WAKE OF
LAST WEEKS RAINS...BRIEF PERIODS OF HEAVY RAIN MAY CAUSE
COME FLOODING AT LOW WATER CROSSINGS.

LAT...LON 2904 9766 2891 9755 2913 9707 2929 9725

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:50 PM CDT, 18 minutes earlier.

Area forecast discussion, Jun 15, 4:50 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
450 PM CDT TUE JUN 15 2004

.DISCUSSION...
SOME PRODUCT FORMAT CHANGE PROBLEMS DELAYED FORECASTS THIS AFTERNOON
SORRY FOR ANY INCONVENIENCE.

SLOW MOVING CUTOFF UPPER LOW WOBBLED TOO FAR WEST FOR COMFORT
CONSIDERING THE VERY SATURATED SOILS OVER THE EASTERN HALF OF THE
FORECAST AREA. THE RADAR SHOWS A GENERAL STABILIZING TREND FOR EARLY
THIS EVENING HOWEVER WITH THE UPPER LOW PULLING MOISTURE FROM BOTH
MCS REMNANTS TO THE NORTH AND FROM A TROPICAL PLUME OF MOISTURE
FROM MEXICO, AM CONCERNED ABOUT A WARM-CORE EFFECT OVERNIGHT SIMILAR
TO THAT SEEN OVER THE HGX FORECAST AREA EARLY THIS MORNING.
LATE NIGHT RAINFALL AMOUNTS COULD EXCEED 5 INCHES OVER NORTHEASTERN
COUNTIES AS THIS UPPER LOW CENTER TRACKS FROM NEAR HEARNE TOWARD
WACO. RAINFALL AMOUNTS FARTHER SOUTH SHOULD BE MORE OF AN EVENING
THREAT OF 1 TO 2 INCHES AS HEAVY THUNDERSTORMS DRIFT SOUTHWEST ALONG
THE OUTFLOW BOUNDARY. THIS BOUNDARY COULD ALSO RESULT IN
REDEVELOPMENT OF THUNDERSTORMS DURING THE EARLY MORNING HOURS.

THE POTENTIAL FOR SEVERE SHOULD ONLY LAST ANOTHER HOUR OR TWO AND
THEN DIMINISH WITH DECREASED DAYTIME HEATING.

MUCH OF THE REMAINING FORECAST IS LEFT THE SAME AS THE GFS SHOWS
GOOD CONSISTENCY. SOME MINOR CHANGES WERE MADE TO COOL TEMPS FOR THE
NEXT 4 PERIODS TO REFLECT THE INCREASE IN RAIN CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  90  74  92 /  60  50  30  20
AUSTIN BERGSTROM INTL AIRPORT  70  89  74  91 /  60  50  30  20
DEL RIO INTL AIRPORT           77  99  77 100 /  10  10   0   0
SAN ANTONIO INTL AIRPORT       72  92  74  95 /  60  50  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FFA TONITE NORTHEASTERN HALF OF
S CNTRL TX

&&

18/03
Hazardous weather outlook, Jun 15, 1:06 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
106 PM CDT TUE JUN 15 2004

TXZ171>173-183>194-202>209-217>225-228-161100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
106 PM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 7 PM CDT THIS
EVENING FOR BASTROP...FAYETTE...LAVACA...LEE...TRAVIS AMD WILLIAMSON
COUNTIES. THIS INCLUDES THE AUSTIN METROPOLITAN AREA. AN EASTERLY
WAVE MAY PRODUCE RAINS OF 2 TO 3 INCHES. THIS MOISTURE ADDED TO THE
NEARLY SATURATED CONDITIONS WILL RESULT IN FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
LOCALLY HEAVY RAINS ARE POSSIBLE WEDNESDAY AND THURSDAY OVER THE
EASTERN SECTIONS OF SOUTH CENTRAL TEXAS WHICH COULD LEAD TO
ADDITIONAL FLOODING.

.SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 15, 12:35 PM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1235 PM CDT TUE JUN 15 2004

TXZ173-192>194-208-209-223>225-151830-
BASTROP-CALDWELL-DEWITT-FAYETTE-GONZALES-LAVACA-LEE-TRAVIS-
WILLIAMSON-
1235 PM CDT TUE JUN 15 2004

TRIGGERED BY TROPICAL MOISTURE AND AN UPPER AIR DISTURBANCE...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS IS APPROACHING THE EASTERN-
MOST COUNTIES OF SOUTH CENTRAL TEXAS. THE AREA IS MOVING SOUTHWEST
AT 15 MPH AND BY 130 PM SHOULD EFFECT A ROUND TOP TO LEXINGTON LINE.
EXPECT 1 TO 2 INCHES OF RAIN...FREQUENT LIGHTNING AND GUSTY WINDS UP
TO 35 MPH WITH THE STRONGER THUNDERSTORMS.  MOTORISTS SHOULD BE ALERT
FOR REDUCED VISIBILITY IN HEAVY RAIN AND FOR POSSIBLE FLOODING OF
LOW WATER CROSSINGS.  THUNDERSTORMS IN THE HALLETTSVILLE AREA COULD
PRODUCE NEAR ONE INCH OF RAIN. ELSEWHERE...SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE...YIELDING UP TO ONE HALF INCH OF
RAINFALL.
Special weather statement, Jun 15, 1:41 PM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
141 PM CDT TUE JUN 15 2004

TXZ173-192>194-208-209-222>225-151930-
BASTROP-CALDWELL-DEWITT-FAYETTE-GONZALES-KARNES-LAVACA-LEE-TRAVIS-
WILLIAMSON-
141 PM CDT TUE JUN 15 2004

TRIGGERED BY TROPICAL MOISTURE AND AN UPPER AIR DISTURBANCE...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS IS MOVING INTO THE EASTERN-
MOST COUNTIES OF SOUTH CENTRAL TEXAS. THE AREA IS MOVING SOUTHWEST
AT 15 MPH AND BY 230 PM SHOULD BE NEAR A THRALL TO LINCOLN TO LA
GRANGE LINE. EXPECT 1 TO 2.5 INCHES OF RAIN...FREQUENT LIGHTNING
AND GUSTY WINDS UP TO 35 MPH WITH THE STRONGER THUNDERSTORMS.
MOTORISTS SHOULD BE ALERT FOR REDUCED VISIBILITY IN HEAVY RAIN AND
FOR POSSIBLE FLOODING OF LOW WATER CROSSINGS.  THUNDERSTORMS IN THE
HALLETTSVILLE AREA COULD PRODUCE NEAR TWO INCHES OF RAIN. SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ELSEWHERE YIELDING UP TO ONE
HALF INCH OF RAINFALL.
Special weather statement, Jun 15, 2:35 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
235 PM CDT TUE JUN 15 2004

TXZ171>173-188-190>194-208-209-222>225-152030-
BASTROP-BLANCO-BURNET-CALDWELL-DEWITT-FAYETTE-GILLESPIE-GONZALES-
HAYS-KARNES-LAVACA-LEE-LLANO-TRAVIS-WILLIAMSON-
235 PM CDT TUE JUN 15 2004

A LARGE AREA OF SHOWERS AND THUNDERSTORMS IS MOVING INTO THE EASTERN
AND NORTHERN COUNTIES OF SOUTH CENTRAL TEXAS.TRIGGERED BY TROPICAL
MOISTURE AND AN UPPER AIR DISTURBANCE. THE AREA IS MOVING SOUTHWEST
AT 20 MPH AND BY 330 PM SHOULD BE NEAR AN ANDICE TO BASTROP TO
KARNES CITY LINE. EXPECT 1 TO 2.5 INCHES OF RAIN...FREQUENT
LIGHTNING...GUSTY WINDS UP TO 35 MPH AND HAIL WITH THE STRONGER
THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR REDUCED VISIBILITY IN
HEAVY RAIN AND FOR POSSIBLE FLOODING OF LOW WATER CROSSINGS.
THUNDERSTORMS IN THE CUERO AREA COULD PRODUCE NEAR TWO INCHES
OF RAIN. A RAPIDLY MOVING AREA OF THUNDERSTORMS HEADING SOUTH MAY
MOVE THROUGH BURNET TO NEAR JOHNSON CITY. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE ELSEWHERE YIELDING UP TO ONE HALF INCH OF
RAINFALL.
Special weather statement, Jun 15, 3:50 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
350 PM CDT TUE JUN 15 2004

TXZ171>173-188>194-205>209-221>225-152200-
BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-FAYETTE-GILLESPIE-
GONZALES-GUADALUPE-HAYS-KARNES-KENDALL-LAVACA-LEE-LLANO-TRAVIS-
WILLIAMSON-WILSON-
350 PM CDT TUE JUN 15 2004

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A TROPICAL WAVE CONTINUE
TO MOVE INTO SOUTH CENTRAL TEXAS.  MOVEMENT IS GENERALLY SOUTHWEST
AND SOUTH AT 10 TO 20 MPH.  BY 5 PM...THE PRECIPITATION AREA SHOULD
RUN GENERALLY EAST OF CHERRY SPRING TO NEW BRAUNFELS TO KARNES CITY
LINE. EXPECT 1 TO 2.5 INCHES OF RAIN...FREQUENT LIGHTNING...GUSTY
WINDS UP TO 35 MPH AND HAIL WITH THE STRONGER THUNDERSTORMS.
MOTORISTS SHOULD BE ALERT FOR REDUCED VISIBILITY IN HEAVY RAIN AND
FOR POSSIBLE FLOODING OF LOW WATER CROSSINGS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:05 PM CDTFlash Flood WarningEWXLavaca3 hr
Jun 15, 2:51 PM CDTFlash Flood WarningEWXFayette3 hr
Jun 15, 2:57 PM CDTSevere Thunderstorm WarningEWXBurnet63 min
Jun 15, 3:36 PM CDTSevere Thunderstorm WarningEWXBlanco54 min
Jun 15, 4:20 PM CDTSevere Thunderstorm WarningEWXHays55 min
Jun 15, 4:50 PM CDTSevere Thunderstorm WarningEWXComal55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.